Hail, Ballard
- When
- May 4, 10:20 AM CST to 10:30 AM CST
- Where
- Ballard County, Wickliffe
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.967, -89.083
One of the most destructive hailstorms on record in far western Kentucky began near the Mississippi River just south of Cairo, Illinois. The storm moved east across Ballard County, producing quarter-size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
One of the most destructive hailstorms on record in far western Kentucky began near the Mississippi River just south of Cairo, Illinois. The storm moved east across Ballard County, producing quarter-size hail. One-inch diameter hail was reported on U.S. Highway 60 at mile marker 7, near Barlow. Hailstones grew larger as the storm crossed McCracken County, pounding the southwest side of Paducah and Lone Oak with hail from golf ball to tennis ball size. Thousands of vehicles were dented, and hail broke some windshields, including the windshield of a deputy sheriff's vehicle. The roofs of hundreds of buildings sustained at least minor damage. The only known injury occurred in Paducah, when a woman leaving church received cuts and abrasions from hailstones. She was treated at a local hospital. As the storm continued east across northern Marshall County, hail up to baseball size broke the windshields of many vehicles and damaged the siding and roofing of homes. A downburst with estimated 80 MPH winds began along Highway 641 and continued east for 3 miles toward Kentucky Lake. Numerous trees were blown down, some of which landed on houses. In Lyon County, the storm produced golf-ball hail east of Barkley Dam before finally weakening. Although total damage estimates as reported by insurance companies are in the tens of millions of dollars, the exact amount will never be known.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 2:20 AM CST, 8 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 320 AM CDT SUN MAY 4 2003 FORECAST CHALLENGE IS TIMING OF PRECIP AND SVR WX. HIGH CIRRUS PRESENTLY SHOULD QUICKLY GIVE WAY TO LOWER CLOUDINESS TODAY AS A SIGNIFICANT S/WV APPROACHES THE FCST AREA. A CLOSED SFC LOW IS ALSO PROGGED TO SWEEP ACROSS THE UPPER MIDWEST. GFS/ETA ARE FAIRLY SIMILIAR AS FAR AS OVERALL TIMING...WITH QPF DIFFERENCES. HOWEVER...MODELS SUGGEST THAT TONITE SHOULD BE A GOOD CANDIDATE FOR POSSIBLE HEAVY RAIN. IN ADDITION...SVR WX CHANCES SHOULD PICK UP ESPECIALLY AFT 00Z MON AS UPPER JET NOSES IN AND ATMOSPHERE DESTABILIZES...AND A WARM FRONT SWEEPS NORTH THRU THE AREA. SEE SWODY1 FOR DETAILS. IT APPEARS NOW THAT AS THE UPPER/SFC LOW GRADUALLY MEANDERS ACROSS THE UPPER MIDWEST AND FILLS...THE ATTENDANT COLD FRONT MAY NOT MAKE IT THRU THE FCST AREA TIL TUE...THUS LEAVING US IN SW LOW LEVEL FLOW. GFS SHOWS THE TRANSITION OF SFC WINDS TO THE WEST MORE CLEARLY THAN ETA...BUT IMBEDDED IMPULSES IN THE GENERAL FLOW WILL PROBABLY COAX THE FRONT BACK AND FORTH ACROSS THE FOUR STATE AREA FOR MUCH OF THE WEEK. THE FIRST SUCH IMPULSE WILL BE MON NITE...WHICH SHOULD RESULT IN HIER CHANCES OF TSTMS SOUTH AND EAST OF THE OHIO RIVER...WITH A SLGT RISK OF SVR. THERE MAY BE A BRIEF REPRIEVE FROM THE SOGGY WX FOR MUCH OF THE DAY TUE BEFORE THE NEXT...MORE SIGNIFICANT IMPULSE CHARGES INTO THE FOUR STATE AREA OUT OF AR TUE NITE/WED. THE GULF WILL REMAIN OPEN FOR BUSINESS AS A PAIR S/WVS IN THE GENERAL SW TO NW UPPER FLOW HEAD ACROSS NRN PARTS OF THE OHIO RIVER VALLEY THU AND FRI. SAT MAY PROVIDE A PARTLY CLOUDY DAY...BUT NOT WITHOUT A LINGERING CHANCE OF PCPN. AS FOR TEMPS...ONCE AGAIN MEX GUIDANCE IS SHOWING A WARMER TREND WED THRU FRI ESPECIALLY FOR THE OVERNITE HOURS...WILL LEAN THE GRIDS TOWARD THAT. .PAH...NONE. DB
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 515 AM CDT SUN MAY 4 2003 ...MODERATE RISK FOR MUCH OF SOUTHEAST MISSOURI LATE THIS AFTERNOON AND THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT TO THE WEST OF A PERRYVILLE TO DEXTER MISSOURI LINE. A SLIGHT RISK OF SEVERE WEATHER HAS BEEN POSTED FOR THE REMAINDER OF THE QUAD STATE. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE QUAD STATE THROUGH THE DAY AS A WARM FRONT MOVES INTO THE REGION. INSTABILITY WILL INITIALLY BE TOO WEAK FOR SEVERE THUNDERSTORMS THIS MORNING...BUT MAY INCREASE ENOUGH THROUGH THE AFTERNOON FOR A FEW THUNDERSTORMS TO PRODUCE MARGINALLY SEVERE HAIL. HOWEVER...AS A VIGOROUS UPPER LEVEL DISTURBANCE APPROACHES THE AREA THIS EVENING...NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED. A FEW TORNADIC SUPERCELLS WILL BE POSSIBLE IN THE MODERATE RISK AREA OF SOUTHEAST MISSOURI EARLY THIS EVENING. HOWEVER...THE STORMS ARE EXPECTED TO FORM A SQUALL LINE AS THEY APPROACH THE MISSISSIPPI RIVER BY MID EVENING. SIGNIFICANT WIND DAMAGE AND SOME LARGE HAIL WILL BE POSSIBLE WITH THE SQUALL LINE AS IT MOVES EASTWARD ACROSS THE QUAD STATE THROUGH THE EARLY MORNING HOURS MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THROUGHOUT THE QUAD STATE FOR MONDAY AFTERNOON AND EVENING...AS A WEAK COLD FRONT MOVES INTO THE REGION. LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINS WILL BE THE PRIMARY THREATS...BUT AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. SEVERAL PERIODS OF THUNDERSTORMS ARE FORECAST THROUGH NEXT WEEK AND INTO NEXT WEEKEND. THE TIMING AND INTENSITY OF THESE EVENTS WILL NEED TO BE WATCHED CLOSELY...THE POTENTIAL FOR WIDESPREAD FLOODING PROBLEMS WILL INCREASE WITH EACH SUCCESSIVE EVENT THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS THROUGHOUT THE QUAD STATE SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND TONIGHT...AND AGAIN ON MONDAY AFTERNOON AND EVENING. DRS
The Paducah radar (KPAH), 30 km away, was scanning. The volume nearest the first event began at 16:19 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351583, 5351584, 5351585, 5351586, 5351587, 5351588, 5351589, 5351590.